In light of recent increases in opioid overdose-related emergency department visits, the Rhode Island Department of Health (RIDOH) is cautioning all Rhode Islanders that law enforcement is reporting an increase in the circulation of counterfeit pills that contain fentanyl.
Hospitals in Rhode Island are required to report all suspected, non-fatal opioid overdoses within 48 hours to RIDOH. RIDOH and the Rhode Island Department of Behavioral Healthcare, Developmental Disabilities, and Hospitals (BHDDH) review weekly opioid overdose data and issue a warning to first responders and city and town leadership in a region if that region's weekly overdose threshold has been exceeded. (Weekly thresholds are based on historic overdose data and population data.) Rhode Island's threshold as a whole is 42 overdoses per week.
Between August 12th and August 18th, there were 44 reports of suspected, non-fatal opioid overdoses in Rhode Island. The statewide average for opioid overdose-related emergency department visits for the first six months of 2019 has been 31 per week. Of the 44, there were 18 opioid overdoses in Providence, where the overdose threshold is 16. There were eight reported opioid overdoses in the region that includes Cranston, West Warwick, and Coventry. The threshold for this region is eight overdoses.
While RIDOH has noted these increases, Rhode Island law enforcement agencies have reported an increase in the circulation of counterfeit pills in the illegal drug market. These counterfeit pills are sold illegally and look identical to opioid prescription pain medications (such as Percocet®, OxyContin®, and Vicodin®), and may contain lethal amounts of illegally-made fentanyl. Twenty-one of the 44 people who overdosed received initial toxicology screenings. Of those 21 people, 19 were positive for fentanyl.
"There is no such thing as a clean drug. When you use an illegal drug, you never know what substance or substances you are putting into your body. One pill can kill," said RIDOH Deputy Director Ana Novais. "If you think someone is overdosing, no matter what drug you believe they took, call 9-1-1 as soon as possible. Rhode Island's Good Samaritan Law protects people who call to get help for someone they think is overdosing."
People who use drugs should:
- Reach out and get help. Treatment and recovery support services are available 24 hours a day, seven days a week in English and Spanish through BH Link. To get help for yourself or a loved one, call the BH Link Crisis Hotline at 401-414-LINK (5465), or go to the BH Link Walk-In Center located at 975 Waterman Avenue, East Providence. - Carry the overdose reversal medicine naloxone. Naloxone is available at every Rhode Island pharmacy, and it is as easy to administer as a nasal spray. - Never use drugs alone.
In 2018, 72% of all Rhode Island drug overdose deaths involved fentanyl. Fentanyl is colorless and odorless. You cannot tell if pills or other forms of drugs contain illegally-made fentanyl by looking at them or tasting them. Illegally-made fentanyl is 100 times more potent than morphine and 50 times more potent than heroin.